An Artist Without Art

Something I was concerned about when I began taking an antidepressant was how it might affect my creativity. I had hoped it wouldn’t make a noticeable difference, but as I feared, it has caused a loss in my ability to channel much of my thinking into writing… no, not just writing, but my poetry and art as well. I just can’t seem to find the threads I once followed, the fabric of my ability has unraveled. My muse has fallen silent.

I do get flashes of thought, a moment in which I can see an idea begin to form but it quickly slips from my grasp, a trail of smoke. I have been fortunate enough to be able to write blog posts, my ability to string thoughts and words together holding together enough for that, but anything more seems beyond me at the moment…

I don’t know if anyone else can understand the feeling of loss I have at this moment… imagine if you were a singer who became mute, an painter who became blind, a musician who now deaf. The one thing in your life which brought happiness, a sense of purpose, a way of expression, was suddenly gone. Leaving behind silence, darkness…

I have spent too much time today trying to find a starting point, a beginning to the thread which will unlock my internal mental flow which will bring forth the thoughts and images which flow from my head to my fingers. I have reread things I have written in the past and I have looked at some of the pieces I have drawn. I have read the works of others and looked at the art which has inspired me and still I am left with this void. I’m not sure what, if anything, I can do at this point. It might be I will just have to let things work themselves out, but I am afraid I may have lost my ability for good…

18 thoughts on “An Artist Without Art

  1. Take it easy. Maybe give adjusting to the meds some time. In the meantime – just sit back & enjoy your surroundings & the view 😉

  2. i hear ya. it’s really hard. give it some time, maybe lower your dosage.
    i think there’s a book out there written by many authors who use antidepressants, about their experiences, makes me want to go look for it.
    remember, we artists always feel like we will never paint or write again, or at least i do. i look at what i made today and think that maybe it is the last thing i’ll ever create. scary.

  3. Since my partner died, I have been experiencing what I now know to be “bereavement-related cognitive impairment” which has often caused me to stop in the middle of a sentence, sometimes to find the right word or name of someone I have known for a long time and while I’m trying to find the right word, I lose track about what I was talking and often ask others to prompt me. It has also frequently impaired my ability to follow someone elses train of thought and to be able to give any feedback. If often manifests as paranoia and the person feels like they are “losing their mind’ and can affect one’s creativity and ability to improvise. Does this sound familiar, Kira? The symptoms resemble to a “T”, stage two alzheimers disease but is not caused by organic means so that it doesn’t become progressively worse. It is caused by and causes stress in the sufferer which then increases the impairment until that stress is alleviated and the symptoms subside. Bereavement doesn’t always result from the loss of a loved one, through death or divorce, it can also be caused by the loss of one’s self-identity, which is the “hallmark” of transgender people like us. After my partner died, I anticipated the possibility of depression so I went to my doctor and asked her to prescribe the anti-depressant Wellbutrin which is also available in the generic “Bupropion” which I had taken before to alleviate depression after the sudden end of a fifteen-year career. It is sometimes even prescribed for “tobacco abuse” which I was also experiencing just before and after her death, meaning that I took up smoking again after having ceased it for a decade and have now again ceased entirely. It doesn’t seem to be habit-forming, because all it does is keep the production of endorphins at an even keel once the drug is taken for a while to reach that plateau which evens out violent mood swings from elation to melancholy and back again.

  4. No Kira. Do not be afraid. Talk to your doctor and maybe try a lower dosage or a different antidepressant. However a lot of art comes from pain. I can only write poetry if I am depressed, I would rather not write poetry than be depressed. You will find your creativity again but it may be different. You may have to create new neural pathways of art from happiness or just from a different place. Of course Kira, I am not certain but try not to assume the worse, okay?

    Much love~

  5. That sounds tough. I’m a musician, been taking anti depressants for about a year. It does have a massive effect on my creativity. Before I started them, I had been a very active classical composer, writing a major piece every month. Then I started the pills and COMPLETELY lost interest. I couldn’t get myself into a head-space where I can work. I’ve tried so often but now I’m resigned to having lost my muse….. until I come off the meds.
    I figure that it’s only temporary. I try not to beat myself up about it cause there’s enough going on in my life (coming out to myself, my wife, friends & family, starting transition) without worrying about what happened to my creative energy. I see it as me giving myself a break from my anxious self and taking time to figure it all out. I didn’t think I’d be on meds for a year, but then I didn’t think I was gonna come out as trans back then so you can’t predict what’s gonna happen.
    If your creativity has slumped cause of the meds, it’s only a temporary problem. Just think, once you come off them you’ll be so much more comfortable with yourself and your identity that it’ll come racing back and you’ll be more creative than ever!
    Love,
    Kate

  6. It’s not your creativity that disappeared; it’s the place you were inspired by. That dark, angsty place. Now you need to find a different inspiration. When you do, I’m pretty sure you’ll find your words come flowing back like water.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s